question-icon

Does Acetaminophen interact with Warfarin?

default
Posted on Wed, 20 May 2015
Question: I am on warfarin 6mg 6 days a week and 4mg 1 day. Recently started taking percocet 5-325 3 times a day.
My INR was off the charts, so high they could not get a reading. Any interaction? Also have been taking
mirtazapine 1.5mg tablet at bedtime. Also primidone 250mg 1/2 tablet 3 times a day. What is likely to have caused the elevated INR? No changes in diet, etc. Have been on warfarin 10 years so am well aware of what causes problems. The bruising is tremendous.
doctor
Answered by Dr. Prakash H Muddegowda (3 hours later)
Brief Answer:
Need to remove acetaminophen. Possible interaction at present

Detailed Answer:
Hi,
Thanks for asking.
I am Dr. Prakash HM and I will be answering your query.

Based on your query, my opinion is as follows:

1. Percocet contain oxycodone and acetaminophen. Acetaminophen is known to interact with warfarin.
2. At this low dose, effect even though less, is known to occur.
3. Studies have shown that Moderate to high dose of acetaminophen while receiving warfarin results in supra therapeutic INR in few patients.
4. Additionally, increased liver enzymes suggests hepatic damage, which could increase acetaminophen presence and hence, increased INR.

Oxycodone alone can be tried, rather than in combination with acetaminophen. Do discuss with your doctor regarding it. Once liver enzymes return to normal, acetaminophen, if necessary can be started again at low dose.

Hope it helps.
Any further queries, here to help again.

Dr. Prakash HM
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Prakash H Muddegowda

Geriatrics Specialist

Practicing since :2004

Answered : 2138 Questions

premium_optimized

The User accepted the expert's answer

Share on
Does Acetaminophen interact with Warfarin?

Brief Answer: Need to remove acetaminophen. Possible interaction at present Detailed Answer: Hi, Thanks for asking. I am Dr. Prakash HM and I will be answering your query. Based on your query, my opinion is as follows: 1. Percocet contain oxycodone and acetaminophen. Acetaminophen is known to interact with warfarin. 2. At this low dose, effect even though less, is known to occur. 3. Studies have shown that Moderate to high dose of acetaminophen while receiving warfarin results in supra therapeutic INR in few patients. 4. Additionally, increased liver enzymes suggests hepatic damage, which could increase acetaminophen presence and hence, increased INR. Oxycodone alone can be tried, rather than in combination with acetaminophen. Do discuss with your doctor regarding it. Once liver enzymes return to normal, acetaminophen, if necessary can be started again at low dose. Hope it helps. Any further queries, here to help again. Dr. Prakash HM